Skin reactions most common adverse events seen with complementary health products


The most commonly reported adverse events to complementary health products, including traditional Chinese medicines, are skin reactions. These reactions are often due to glucosamine or to pharmaceutical adulterants in the products, according to new research (Frontiers in Medicine 2018; 5:167).

Complementary health products (CHP), a diverse group of commercial products commonly used by the general public to enhance their health, range from supplements to products considered medicinal in various ethnic traditions, and often contain ingredients from natural sources, according to a press release. These products are widely perceived to be safe for consumption by consumers on the basis of their natural origin.

Researchers from the department of pharmacy at the National University of Singapore partnered with the Singapore Health Sciences Authority (HSA) examined 147,215 adverse event (AE) reports suspected of being associated with pharmaceutical products and CHP that were received by the HSA between 2010 and 2016. Among those, 143,191 (97.3%) were associated with chemical medications, 1,807 (1.2%) were associated with vaccines, 1,324 (0.9%) were associated with biological medications (biologics) and 893 (0.6%) with CHP.

Of those 893 CHP-related AEs, ‘skin and appendages disorders’ were the most commonly reported, which the authors say agrees with other research in the literature. Most of the cases of AE involved dermal allergies associated with the use of glucosamine products and most of the adulterated products were associated with the illegal addition of undeclared drugs for pain relief. Dexamethasone, chlorpheniramine, and piroxicam were the most common adulterants detected. Route of administration was not recorded for most (69%) of the CHPs, but where route was recorded, 270 products were taken orally, and six were used topically.

In the press release, senior author Professor Koh Hwee Ling said: “As complementary health products are sold more and more on-line (via e-commerce) worldwide, this complicates the task for regulatory agencies like HSA, as it is difficult to ensure safety on products with such diverse sources. With concerted effort through education, research and collaboration among different stakeholders, it is possible to ensure the quality and safety of complementary health products while harnessing their potential benefits.”

#Skinreaction #allergicreactions #complementaryhealthproducts #consumerproducts #NationalUniversityofSingapore #SingaporeHealthSciencesAuthority #ProfessorKohHweeLing

6 views

More Publications by © Chronicle Companies

SkinDaily, Pediatric Chronicle, The Chronicle of Neurology + Psychiatry, Canadian Journal of Medical Cannabis

  • Twitter - Black Circle
  • Facebook - Black Circle
  • YouTube - Black Circle

© Chronicle Companies 2020